Display Settings:

Format

Send to:

Choose Destination
Int Rev Neurobiol. 2007;81:235-51.

Risk and predictability of drug interactions in the elderly.

Author information

  • 1Department of Pharmaceutics, University of Washington, Seattle, Washington 98195, USA.

Abstract

The issue of drug-drug interactions is particularly relevant for geriatric patients with epilepsy because they are often treated with multiple medications for concurrent diseases such as cardiovascular disease and psychiatric disorders (e.g., dementia and depression). The antidepressants with the least potential for altering antiepileptic drug (AED) metabolism are citalopram, escitalopram, venlafaxine, duloxetine, and mirtazapine. The use of established AEDs with enzyme-inducing properties, such as carbamazepine, phenytoin, and phenobarbital, may be associated with reductions in the levels of drugs such as donepezil, galantamine, and particularly warfarin. Carbamazepine, phenytoin, and phenobarbital have been reported to decrease prothrombin time in patients taking oral anticoagulants, although with phenytoin, an increase in prothrombin time has also been reported. Drugs associated with increased risk of bleeding in patients taking oral anticoagulants include selective serotonin reuptake inhibitors (especially fluoxetine), gemfibrozil, fluvastatin, and lovastatin. Other drugs affected by enzyme inducers include cytochrome P450 3A4 substrates, such as calcium channel blockers (e.g., nimodipine, nilvadipine, nisoldipine, and felodipine) and the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors atorvastatin, lovastatin, and simvastatin. Although there have been no reports of AEDs altering ticlopidine metabolism, ticlopidine coadministration can result in carbamazepine and phenytoin toxicity. Also, there is a significant risk of elevated levels of carbamazepine when diltiazem and verapamil are administered. In addition, there are case reports of phenytoin toxicity when administered with diltiazem. Drugs with a lower potential for metabolic drug interactions include (1) cholinesterase inhibitors (although the theoretical possibility of a reduction in donepezil and galantamine levels by enzyme-inducing AEDs should be considered) and the N-methyl-D-aspartate receptor antagonist memantine and (2) antihypertensives such as angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, hydrophilic beta-blockers, and thiazide diuretics. There is a moderate risk that enzyme-inducing AEDs will decrease levels of lipophilic beta-blockers. Newer AEDs have a lower potential for drug interactions. In particular, levetiracetam and gabapentin have not been reported to alter enzyme activity. In summary, there is a significant potential for drug interactions between AEDs and drugs commonly prescribed in geriatric patients with epilepsy.

PMID:
17433928
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk